Rub-on pain relief gels are the go-to remedy for people who are targeting pain relief in localised areas, such as pain or aching joints, back and knees. They can be especially helpful in patients with arthritis.
They are also very useful for people who are unable to take oral medications such as painkiller tablets or solutions for whatever reason – you can't tolerate certain side effects or it may interfere with your other health conditions or medications. This is because little of the gel's active ingredient is absorbed into the body. You can use them alongside tablets or instead of tablets on the days when pain is mild.
You can use pain relief gels as and when you need, and most are available to buy over-the-counter, so they are certainly worth trying instead of booking a doctor’s appointment.
Non-steroidal anti-inflammatory drug (NSAID) gels are very effective in targeting pain and inflammation at the source, such as strains or sprains. The anti-inflammatories work by reducing the number of pain signals sent to the brain and suppress swelling. Ibuprofen gel is a good place to start if you are still experiencing some pain and swelling, having tried paracetamol. The gel comes in two strengths. However, the higher strength is applied less often, so for both strengths, the same amount of drug reaches the area per day.
If the swelling and pain is more severe, then diclofenac (Voltarol) gel is more fitting. Diclofenac gel is the strongest anti-inflammatory gel available over-the-counter. Similarly to ibuprofen, it comes in two strengths but the higher strength shouldn’t be applied as often. Voltarol gel can be up to three times more effective than non-medicated gels; however, it can only be used for a fortnight without your doctor’s supervision.
Anti-inflammatory gels should not be used by anyone who has medication that interacts with the active ingredients. If you can’t take anti-inflammatories, there are also non-medicated rub-on gel alternatives.
Heat gels work by improving blood flow to an injured area, increasing oxygen and nutrients to help aid healing and restore movement. This mechanism works perfectly for common tight areas such as back pain. It’s worth noting that they do contain active ingredients, so you must be careful not to overuse them.
Back pain is very common and can affect the entire body by reducing movement, making day-to-day activities extremely difficult. A heat gel will help make the area more mobile and less sore, so you can get back on your feet and resume your usual daily activities.
Heat gels do contain aspirin-based ingredients and therefore should not be used by anyone who cannot take aspirin or have medication that interacts with NSAIDs.
It is important to know when to use heat or cooling; here at Healthwords we have a breakdown.
When an injury occurs, the surrounding soft tissue often bruises and becomes inflamed. Cooling gels work by causing the blood vessels to constrict. This minimises damage by reducing inflammation and blood flow, which aids recovery. The pain relief works through two methods; reducing the skin temperature and thereby numbing the nerves and they also contain an active ingredient, such as an NSAID.
The earlier you apply the cooling gel, the more effective it is, therefore the cooling gel should be applied as soon as possible after the pain and swelling from the injury is noticed. Ideally, the treatment should continue until the swelling has stopped, which is usually about three days.
Cooling gels do often contain aspirin-based ingredients and therefore should not be used by anyone who cannot take aspirin or have medication that interacts with NSAIDs. Alternatively, Biofreeze is a cooling pain relief gel that is NSAID-free.
Currently there are limited products that are NSAID-free; however, some more natural ingredients have been used for hundreds of years before anti-inflammatories were discovered. They aim to desensitise nerves to dampen down pain signals firing. Menthol-containing gels produce a cooling sensation that distracts and dampens down the sensation of pain.
Similarly, capsaicin, the fiery substance in a chili plant, produces an intense sensation of heat around an area, desensitising the nerves and thereby reducing pain. Capsaicin cream is a prescription-only medication. These gels are suitable for any localised pain, however, they are more effective than most of the other gels for nerve pain (i.e. shooting sharp pains).
One of the more recent drug-free gels which has become available is specifically targeted for joints. Flexiseq contains a special formulation that hydrates the area around the joints, lubricating any damaged cartilage. Flexiseq’s unique drug-free action targets joint pain, stiffness and improves joint mobility.
Magnesium may have a pain-relieving effect and is available as oral supplements, bath salts or as a spray-on, such as BetterYou Magnesium Oil Joint Spray, which claims to provide relief for joint discomfort, muscle cramps and stiffness, and it also contains menthol to cool the area.
Was this helpful?
Was this helpful?
What can you find here?